Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

132 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes swelling in face and fingers while treating for scarlet fever?

Answered by
Dr.
Dr. Rajesh Teli

Cardiologist

Practicing since :1983

Answered : 663 Questions

default
Posted on Fri, 23 Oct 2015 in Infections
Question: i recently had scarlet fever and now i been having rashes that are red patches XXXXXXX looking also ive been swollen in my lower extremities, fingers and face i gained 14 lbs in about a week, my heart palpitations and sometimes poundieven when im sitting doing nothing i take medicine on a daily basis but none have them side effects also my rash burns bad then it will itch horribly especially after as shower ive been to the er a couple of times they did blood work which came back normal but they want me to have follow up echo of my heartpalpa
doctor
Answered by Dr. Rajesh Teli 56 minutes later
Brief Answer:
scarlet fever is uncommon at your age

Detailed Answer:
hello,
I am Dr.Rajesh Teli,MD.I have gone through your query.Thanks for using HCM.
Scarlet Fever is common in peadiatric population.It is basically bacterial infection due to Streptococcal bacteria.your weight gain is unusual symptom.I would like to know what are the investigation done to confirm the diagnosis.Most of the time in children with clear clinical picture treatment is started with penicillin.In your case what medicine you have received ?I also would like to know what is the duration of your illness.
By and large in scarlet fever there is no affection of heart valves as it happens in case of sore throat leading to rheumatic fever.However as you have palpitation Echocardiogram should be done as a matter of check up.Scarlet fever is quite contagious I am sure you have isolated yourself from family and friends.
I would like to guide you further once i get your feedback.
My best wishes
Dr.Rajesh Teli.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Rajesh Teli 16 hours later
I was given augmentin 875/125 every 12 hrs for 10 days i had throat culture and blood work also my rash already appeared as it was a sunburn type rash that blanched when pressed my symptoms lasted about a little over a week then ending with peeling hands and feet which my feet are still peeling then i began to experience rashes that burned so bad that i couldn't touch it like i was doused with gas and lit on fire then the chest pain began in the middle of my chest and the pain would radiate to my left under arm then i began to experience shortness of breath and swelling as i posted pictures a nurse told me its pitting edema i am also always tired like i haven't slept in days i had an ekg done in er the dr from the er wants me to get an echo done outpatient
doctor
Answered by Dr. Rajesh Teli 7 hours later
Brief Answer:
you should get echocardiogram

Detailed Answer:
hello,
I have gone through your query.Most of the time symptoms of scarlet fever subside around 10 days period.peeling of skin is suggestive of recovery phase.with timely antibiotics as in your case chances of delayed complications are less likely.Usually there are 3 major complications due to Immune mechanisms after the infection is controlled.
1.Rheumatic fever involving heart .
2.Kidney Involvement in the form of Glomerulo nephritis.
3.skin condition called Erythema nodosum.
so i suggest you to get Echocardiogram first to rule out heart involvement and urinalysis to rule out any possiblilty of kidney Involvement.
your chest pain may be due to acidity and you should take rabeprazole to get relief.
Kindly inform me reports of your echo .I would be interested to know the reports and guide you further.
I wish you quick recovery,
Dr.Teli.

Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Rajesh Teli 1 hour later
i had a urinalysis today spilling protein in urine my primary refered me to a cardiologists and kidney dr and also an allergist to rule out allergies from the rashes that i keep getting also put me on a lasik type medicine for the swelling
doctor
Answered by Dr. Rajesh Teli 6 hours later
Brief Answer:
please get your echocardiogram done

Detailed Answer:
hello,
I suggest you to get your echocardiogram done to rule out any heart involvement.As you have proteinurea you should get nephrologist's opinion.
kindly give give me feedback of your reports
Wish you quick recovery,
My best wishes,
Dr.Teli.

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Rajesh Teli 12 hours later
I went to primary care physician last night he prescribed 20 mg 1x day for 5 days of lasiks and did an urine screen protein is spilling into my urine so he referred me to a cardiologists, and the doctor for the kidneys also for the rashes he is sending me to an allergist to rule out allergies his concern is rheumatic fever he said the antibiotics tend to protect the heart but not the kidneys but for concern about the palpitations and sometimes pounding of the heart and shortness of breath he referred me just to get more invasive tests done but he thinks my body is attacking my kidneys and could be the source of my pitting edema

Im on a prescription medicine for acid reflux and still have chest pain its not a burning type pain Maybe like a sharp dull pain its hard to describe its in the middle of my chest and radiates to my left under arm sometimes
doctor
Answered by Dr. Rajesh Teli 54 minutes later
Brief Answer:
you should get repeat ECG followed by echocardiogram

Detailed Answer:
hello,
I agree with your primary care physician that you may have kidney involvement ,but we need to give you relief from chest pain as well.If you have rheumatic fever then we have to establish or rule out carditis which may need steroids.This may be evident by increased heart rate,shortness of breath and elevated CRP on blood examination.Echocardiogram must be done early along with repeat ECG.Kindly inform me reports so as to enable myself to guide your further.Lasix will give you relief from oedema.we need to focus on kidneys and heart simultaneously.I m not worried about skin rash because they will subside in due course of time without any after effect,
I wish you quick recovery
Dr.Teli.
Above answer was peer-reviewed by : Dr. Neel Kudchadkar
doctor
default
Follow up: Dr. Rajesh Teli 2 hours later
well the rash was diagnosed as hives both by my primary and the er i was referred to an allergist to see if it is something allergy related causing my rashes /hives
doctor
Answered by Dr. Rajesh Teli 2 hours later
Brief Answer:
skin rash may be allergy mediated

Detailed Answer:
Hello,.
Your skin problem may be allergy related .but you must first go for cardio and nephro work up.it is possible that treatment of all 3 may be steroids.
So first get complete evaluation .
My best wishes
Dr.Teli.
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Rajesh Teli 37 hours later
Well I got my referral to an allergist but over the weekend I had another bout of hives which i was put on presidone again but i am also on lasiks 20 mg for swelling but now i am barely going to the bathroom i looked up the medicine that the er prescribed and presidone makes you retain urine should i call my primary who prescribed the lasiks my mom who is a nurse said they may have to adjust my lasiks dose while on the presidone which is a 10 day course and my lasiks dose was for 5 days also i was prescribed visteral and pepcid at bed what is your opinion thanks
doctor
Answered by Dr. Rajesh Teli 2 hours later
Brief Answer:
prednisolon will help you

Detailed Answer:
Hello,
As you have been given prednison it will help you apart from skin lesion.you should contact primary doctor for extension of lasix.
Again I request you to get early cardio and nephro work up.
My best wishes
Dr.Teli.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Medical Procedures

Recent questions on  Echocardiogram

doctor1 MD

Pain on left upper side of chest, out of breath, sweating in cold room, extremely fatigued and acid reflux .

doctor1 MD

I have been feeling dizzy ( vertigo ), nauseaous and very fatigued since Thursday. I feel ok when laying down. I measured my bloodpressure this morning (86/59).

doctor1 MD

I felt slightly dizzy. When I took my blood pressure, it is 150/80. Am little scared. Should I go see my primary physician?